Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 410, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 2, 2008, 7:43 AM EDT for Greenbrier County, Monroe County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2008, 7:43 AM EDT (11:43 UTC)
- Expired
- Aug 2, 2008, 8:32 AM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.7 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:45 AM EDT, 58 minutes earlier.
Area forecast discussion, Aug 2, 6:45 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 AM EDT SAT AUG 2 2008
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING ACROSS EASTERN
MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY MOVE EAST INTO THE
NORTHEAST US BY THIS EVENING. THIS WILL PUSH A COLD FRONT THROUGH
THE FORECAST AREA TODAY. DESPITE THE FACT THAT THE FRONT AND
ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN PORTION OF THE
FORECAST AREA EARLY IN THE DAY...STRENGTHENING UPPER LEVEL WINDS
AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA BY 14Z...COULD
RESULT IN SEVERE STORMS EARLY TODAY. BY LATE AFTERNOON...MOST OF
THE CONVECTION SHOULD BE IN THE FAR EASTERN PORTION OF THE
FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY WILL BE
STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH WEST WINDS.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.
RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.
BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.
BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED
AUG 2 AUG 3 AUG 4 AUG 5
BLACKSBURG VA...92/1953 92/1975 95/1987 93/1987
BLUEFIELD WV....92/1988 89/1987 90/1995 89/2005
DANVILLE VA.....98/1999 98/1980 101/1989 99/1991
LYNCHBURG VA...101/1942 100/1935 100/1930 98/1936
ROANOKE VA.....101/1942 100/1935 103/1930 105/1930
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...Hazardous weather outlook, Aug 2, 4:17 AM EDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EDT SAT AUG 2 2008 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-030830- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 417 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BRING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-WVZ042>045-030830- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 417 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT MOVING THROUGH THE AREA EARLY TODAY WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 6:20 AM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 620 AM EDT SAT AUG 2 2008 WVZ045-021100- GREENBRIER WV- 620 AM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN GREENBRIER COUNTY... AT 616 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RICHWOOD...OR ABOUT 7 MILES NORTH OF QUINWOOD...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 625 AM EDT...LEONARD AT 640 AM EDT...BARTON STATE PARK...RORER AT 650 AM EDT. SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS BRIEF HEAVY RAINS AND CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Aug 2, 6:58 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 658 AM EDT SAT AUG 2 2008 WVZ045-021200- GREENBRIER WV- 658 AM EDT SAT AUG 2 2008 ...A LINE OF STRONG STORMS WILL MOVE INTO GREENBRIER COUNTY... AT 654 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF SUMMERSVILLE TO 7 MILES WEST OF FAYETTEVILLE...MOVING SOUTHEAST AT 30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BINGHAM AT 725 AM EDT...QUINWOOD AT 730 AM EDT...DUO...RAINELLE AT 735 AM EDT...ANJEAN AT 740 AM EDT...RUPERT AT 745 AM EDT...TROUT AT 750 AM EDT... WIND GUSTS TO 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. PH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:53 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 67 min |
| Aug 2, 11:14 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 61 min |
| Aug 2, 11:39 AM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 66 min |
| Aug 2, 12:01 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 59 min |
| Aug 2, 12:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 29 min |
| Aug 2, 12:52 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 53 min |
| Aug 2, 1:10 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 34 min |
| Aug 2, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe | 50 min |
| Aug 2, 2:01 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 59 min |
| Aug 2, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 86 min |
| Aug 2, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell | 58 min |
| Aug 2, 12:57 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 67 min |
| Aug 2, 1:39 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 79 min |
| Aug 2, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 67 min |
| Aug 2, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 39 min |
| Aug 2, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 60 min |
| Aug 2, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 45 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.